Format

Send to

Choose Destination
Support Care Cancer. 2013 Jul;21(7):1843-52. doi: 10.1007/s00520-013-1741-7. Epub 2013 Feb 10.

Biomarkers of chemotherapy-induced diarrhoea: a clinical study of intestinal microbiome alterations, inflammation and circulating matrix metalloproteinases.

Author information

1
School of Pharmacy and Medical Sciences, University of South Australia, Adelaide, Australia.

Abstract

PURPOSE:

A common side effect of chemotherapy treatment is diarrhoea. Unfortunately, the underlying mechanisms of chemotherapy-induced diarrhoea (CD) are poorly understood. We aimed to determine if faecal microbes of CD patients were displaced, if faecal calprotectin increased during CD and if there were alterations in circulating matrix metalloproteinases, nuclear factor kappa B (NF-κB), IL-1β and TNF.

PATIENTS AND METHODS:

Twenty-six cancer patients receiving chemotherapy were enrolled and requested to provide stool samples and blood samples at various times during their chemotherapy cycle. Stool samples were analysed using conventional culture techniques and qRT-PCR. ELISA kits determined faecal calprotectin levels, levels of circulating matrix metalloproteinases and circulating NF-κB, IL-1β and TNF.

RESULTS:

The majority of patients with CD showed decreases in Lactobacillus spp., Bifidobacterium spp., Bacteroides spp. and Enterococcus spp. Increases were observed in Escherichia coli and Staphylococcus spp. Methanogenic archaea were also quantified, with all patients except one showing a decrease. Faecal calprotectin levels were increased in 81.25 % of patients with CD. Circulating MMP-3 and MMP-9 significantly increased following chemotherapy. Circulating levels of NF-κB, IL-1β and TNF were increased following chemotherapy, although this did not reach significance.

CONCLUSIONS:

We demonstrated that CD is associated with marked changes in intestinal microflora, methanogenic archaea, matrix metalloproteinase and serum levels of NF-κB, IL-1β and TNF. These changes may result in diminished bacterial functions within the gut, altering gut function and initiating intestinal damage, resulting in the onset of diarrhoea. More importantly, these changes may provide clinicians with a possible new target for biomarkers of toxicity.

PMID:
23397098
DOI:
10.1007/s00520-013-1741-7
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center